PANCE Blueprint EENT (7%)

Optic neuritis (ReelDx + Lecture)

VIDEO-CASE-PRESENTATION-REEL-DX

Optic Neuritis Patient will present as → a 47-year-old school teacher with a cough, hemoptysis, fever, chills and weight loss that has persisted since he returned from a summer trip to China. A chest radiograph is concerning for infection and a sputum culture is positive for acid-fast organisms. Treatment for this patient's condition is begun. Three weeks later the patient returns to the clinic with decreased visual acuity for one day in his right eye. He also reports pain in the eye with movement but no other symptoms. The patient has a family history of glaucoma, diabetes mellitus, factor V Leiden and stroke. On physical examination, when a penlight is shined into the affected eye there is no pupillary constriction in either eye. 

To watch this and all of Joe Gilboy PA-C's video lessons you must be a member. Members can log in here or join now.

Optic neuritis is associated with what TB medication?
Ethambutol (a common board question) 

Acute inflammation and demyelination of the optic nerve leading to acute monocular vision loss/blurriness and pain on extraocular movements

  • Typically occurs over hours or days.
  • Multiple sclerosis is the most common cause and optic neuritis is often the initial presenting symptom.
  • Optic neuritis is associated with the use of ethambutol (a common board question) 
  • Pt will present with acute monocular vision loss and pain in the affected eye.

OpticNeuritis

Fundoscopy: Inflammation of the optic disc

  • MRI will confirm demyelination

Treatment is with methylprednisolone IV with referral for neurology examination.

Question 1
A 24-year-old woman with HIV is diagnosed with Mycobacterium avium complex infection. She is started on a treatment regimen of clarithromycin with ethambutol. She needs to be educated that which of the following is a potential complication of this therapy?
A
anemia
Hint:
Anemia is associated with many of the drugs used to treat AIDS-related opportunistic infections, including trimethoprim-sulfamethoxazole, pentamidine, amphotericin B, ganciclovir, and valganciclovir.
B
azotemia
Hint:
Amphotericin B is associated with azotemia and trimethoprim with methemoglobinemia.
C
methemoglobinemia
Hint:
Amphotericin B is associated with azotemia and trimethoprim with methemoglobinemia.
D
mucositis
Hint:
Trimetrexate can cause mucositis.
E
optic neuritis
Question 1 Explanation: 
Optic neuritis is associated with the use of ethambutol. Anemia is associated with many of the drugs used to treat AIDS-related opportunistic infections, including trimethoprim-sulfamethoxazole, pentamidine, amphotericin B, ganciclovir, and valganciclovir. Amphotericin B is associated with azotemia and trimethoprim with methemoglobinemia. Trimetrexate can cause mucositis.
There is 1 question to complete.
Return
Shaded items are complete.
1
Return
Nystagmus (ReelDx) (Prev Lesson)
(Next Lesson) Papilledema (ReelDx)
Back to PANCE Blueprint EENT (7%)

NCCPA™ Content Blueprint

The Daily PANCE and PANRE

Get 60 days of PANCE and PANRE Multiple Choice Board Review Questions delivered daily to your inbox. It's 100% FREE and 100% Awesome!

You have Successfully Subscribed!